Alert archive / Maine / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Caribou, ME

June 12, 2017Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 12, 2017, 4:08 PM EDT for Aroostook County, Maine. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 4:08 PM EDT (20:08 UTC)
Expired
Jun 12, 2017, 5:00 PM EDT
In force
52 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 6 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:46 PM EDTTSTM WND DMGHoulton, METREES AND POWER LINES DOWN...PUTNAM AVE...NORTH ST, RTE 1 IN HOULTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS51 KCAR 122008
SVRCAR
MEC003-122100-
/O.NEW.KCAR.SV.W.0007.170612T2008Z-170612T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
408 PM EDT MON JUN 12 2017

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  East central Aroostook County in northern Maine...

* Until 500 PM EDT

* At 408 PM EDT, a severe thunderstorm was located over Dudley
  Township, or 16 miles northwest of Houlton, moving southeast at 45
  mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Houlton, Hodgdon, Smyrna, Amity, Cary Plantation, Dudley Township,
  Littleton, Linneus, Monticello, Oakfield, New Limerick, Ludlow,
  Merrill, Cary, Dudley, Webbertown, North Amity and Saint Croix.

This includes the following highways...
 Interstate 95 between mile makers 287 and 304.
 US Highway 1 between North Amity and Littleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Caribou Maine.

&&

LAT...LON 4590 6777 4589 6779 4622 6830 4637 6813
      4625 6778 4594 6778 4592 6775
TIME...MOT...LOC 2008Z 304DEG 38KT 4627 6811 

HAIL...0.75IN
WIND...60MPH
 
$$

Kredensor
2 follow-up statements
936 
WWUS51 KCAR 122031
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
431 PM EDT MON JUN 12 2017

MEC003-122100-
/O.CON.KCAR.SV.W.0007.000000T0000Z-170612T2100Z/
Aroostook ME-
431 PM EDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN AROOSTOOK COUNTY...

At 430 PM EDT, a severe thunderstorm was located over Houlton, moving
southeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Houlton, Hodgdon, Cary Plantation, Littleton, Linneus, New Limerick
and Ludlow.

This includes the following highways...
 Interstate 95 between mile makers 297 and 304.
 US Highway 1 between Hodgdon and Littleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Caribou Maine.

&&

LAT...LON 4610 6800 4624 6784 4621 6778 4596 6778
TIME...MOT...LOC 2030Z 308DEG 39KT 4612 6783 

HAIL...0.75IN
WIND...60MPH
 
$$

Kredensor
523 
WWUS51 KCAR 122050
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
450 PM EDT MON JUN 12 2017

MEC003-122100-
/O.EXP.KCAR.SV.W.0007.000000T0000Z-170612T2100Z/
Aroostook ME-
450 PM EDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AROOSTOOK COUNTY
WILL EXPIRE AT 500 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4610 6800 4624 6784 4621 6778 4596 6778
TIME...MOT...LOC 2050Z 304DEG 38KT 4601 6760 

$$

Kredensor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:39 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 12, 2:39 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
239 PM EDT Mon Jun 12 2017

.SYNOPSIS...
A cold front will cross the area late tonight and early Tuesday
followed by Canadian high pressure for the mid to late week.
&&

.NEAR TERM /THROUGH TUESDAY/...
Showers and thunderstorms will continue into early this evening
across parts of the region, mainly over the east central areas. The
potential for some isolated strong storms will exist, mainly over
east central areas. Showers should then dissipate later this evening
as a cold front pushes south across the area. The front will reach
the coast early Tuesday morning and some stray showers are possible
near the coast as the front presses into some lingering humid air
Downeast. Northern areas will begin clear late tonight. Clearing
will progress down from the north on Tuesday giving way to a sunny,
drier afternoon across the area. Tuesday will be warm over the area
with highs from the low to mid 70s north to low 80s Downeast.
However, the air will become noticeably drier during the afternoon
with dew points dropping to near 40 across the north and mid 50s
Downeast by late in the day.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
On Tuesday night, cold air advection continues with gusty
northwest winds through the night. These winds will maintain a
well-mixed boundary layer, but the cold air advection will be
sufficient to drop lows into the 40s across the area. The
northwest winds and cool temperatures continue on Wednesday.
With daytime mixing, gusts to 25 mph can be expected...mostly in
Aroostook County and a bit less further south. Highs will be in
the mid to upper 60s in northern zones and in the lower 70s for
Bangor and the Down East region. The offshore flow means coastal
locations will be the warmest spots in the forecast area. Thin
fair weather cumulus can be expected to produce some cloudiness
over northern zones by late morning into the afternoon. The high
will settle over the region Wednesday night with good
radiational cooling under clear skies. Again, lows will be in
the 40s except in the Allagash where 30s are forecast. Thursday
will be another pleasant day with light winds and warmer
temperatures. All locations should reach the lower 70s with low
humidity. Late morning and afternoon cumulus fields will reduce
sunshine in northern zones.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
In the longer term forecast beginning Thursday night, the period
of pleasant weather will come to an end as the high moves
offshore and a southerly flow sets up ahead of persistent upper
troughs in northern Ontario. In general, it looks like the high
will amplify as it moves offshore and serve to block and weaken
fronts propagating from the west late week into the weekend. The
first front will be a weak occlusion arriving Friday or Friday
night. Some precipitation will fall with this front, but with a
weakening shortwave running into a ridge, it would seem that
some models such as 12/12Z ECMWF and GEMS may be too robust
with QPF. The occlusion's main purpose will be the introduction
of warmer and more humid air. When this warm air reaches the
surface is uncertain as a moist marine flow will prevail Friday
and Saturday and keep the area under an inversion until a warmer
southwest wind begins. For now, will bring in the warmer and
humid air on Sunday. This will be mostly inland as the coast
will stay under the influence of an onshore flow. With the
warmer air in place inland, concern turns to a cold front that
various models have arriving later Sunday or Sunday night. This
front could produce some convection and have maintained
thunderstorms in the forecast for later Sunday. It appears that
any fair weather behind this front will be brief as the upper
low re- establishes itself in Ontario and sends another front
towards Maine later Monday. With timing uncertainties involving
up to three fronts, maintained chance pops Friday into Monday
night.
&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions are expected across the area tonight
and Tuesday with the localized exception of some IFR conditions
in any showers or thunderstorms early this evening.

SHORT TERM: Expect VFR conditions until late Friday night into
Saturday morning when MVFR tempo IFR conditions due to cigs are
anticipated.
&&

.MARINE...
NEAR TERM: Winds and seas are expected to be below SCA tonight
and Tuesday. Some isolated thunderstorms are possible over the
waters early tonight.

SHORT TERM: A few gusts towards 20 kts with some 3 to 4 foot
seas can be expected on Wednesday before winds and seas subside
Thursday and Friday. Some longer period swell towards 5 feet may
arrive Sunday into Monday and could result in an SCA. More
humid air arriving Saturday night into Sunday could mean fog. &&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&

Near Term...Bloomer
Short Term...MCW
Long Term...MCW
Aviation...Bloomer/MCW
Marine...Bloomer/MCW
Hazardous weather outlook, Jun 12, 6:46 AM EDT, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
646 AM EDT Mon Jun 12 2017

MEZ001>006-010-011-015>017-031-032-131100-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
646 AM EDT Mon Jun 12 2017

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...Interior DownEast Maine...North
Central Maine...Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

A warm front will lift north of the region today as an upper level
disturbance crosses the region from the west. Scattered showers and
thunderstorms are expected to develop this afternoon. Some of the
storms could contain gusty winds and small hail. The Storm Prediction
Center has placed much of the region in a marginal risk for severe
weather. However, it appears as if the greatest threat will be
across central areas and into interior down east. Showers and
thunderstorms are possible into this evening as a cold front
approaches from the northwest.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-131100-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
646 AM EDT Mon Jun 12 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-131100-
Coastal Hancock-Coastal Washington-
646 AM EDT Mon Jun 12 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

The Maine Department of Environmental Protection has issued an air
quality action day today for elevated levels of ground level ozone
in coastal Hancock county, especially the higher elevations of Acadia
Park, until 11 pm tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:58 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset62 min
Jun 12, 4:21 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis54 min
Jun 12, 4:57 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis63 min
Jun 12, 5:04 PM EDTSpecial Weather StatementCARWashington26 min
Jun 12, 5:21 PM EDTSpecial Weather StatementCAR24 min
Jun 12, 5:25 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington36 min
Jun 12, 5:43 PM EDTSevere Thunderstorm WarningCARAroostook, Hancock, Penobscot, Piscataquis, Washington62 min
Jun 12, 6:38 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington67 min

Nearby

Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.